Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 62, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 11, 2011, 7:37 AM CDT for Grundy County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 7:37 AM CDT (12:37 UTC)
- Expired
- May 11, 2011, 8:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Grundy County, MO
The radar
The Pleasant Hill radar (KEAX), 153 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
507
WUUS53 KEAX 111237
SVREAX
MOC079-111300-
/O.NEW.KEAX.SV.W.0062.110511T1237Z-110511T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 AM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 800 AM CDT
* AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHEAST OF JAMESPORT...OR 6 MILES
SOUTHWEST OF TRENTON...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TRENTON...BRIMSON AND TINDALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4025 9372 4017 9345 3997 9363 3997 9376
4006 9377
TIME...MOT...LOC 1237Z 208DEG 23KT 4002 9370
WIND...HAIL <50MPH 1.00IN
$$
CUTTER2 follow-up statements
789
WWUS53 KEAX 111250
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 AM CDT WED MAY 11 2011
MOC079-111300-
/O.CON.KEAX.SV.W.0062.000000T0000Z-110511T1300Z/
GRUNDY MO-
750 AM CDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRUNDY COUNTY
UNTIL 800 AM CDT...
AT 746 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR TRENTON...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
BRIMSON AND TINDALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4025 9372 4017 9345 3997 9363 3997 9376
4006 9377
TIME...MOT...LOC 1249Z 208DEG 23KT 4009 9365
WIND...HAIL <50MPH 1.00IN
$$
CUTTER283
WWUS53 KEAX 111259
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 AM CDT WED MAY 11 2011
MOC079-111309-
/O.EXP.KEAX.SV.W.0062.000000T0000Z-110511T1300Z/
GRUNDY MO-
759 AM CDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY WILL EXPIRE AT
800 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED IN THE THE WARNED
AREA.
LAT...LON 4025 9372 4017 9345 3997 9363 3997 9376
4006 9377
TIME...MOT...LOC 1259Z 208DEG 23KT 4015 9361
$$
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:17 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 11, 6:17 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 617 AM CDT WED MAY 11 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... WATER VAPOR IMAGERY SHOWS A WELL DEVELOPED CUTOFF LOW MOVED INTO THE FOUR CORNERS REGION TUESDAY...AND IS SLOWLY BEGINNING TO SWING NORTHEAST TOWARDS THE PLAINS STATES THIS MORNING. MULTIPLE PERTURBATIONS ARE NOTED IN THE FLOW AROUND THE LOW...WITH TWO NOTABLE UNDULATIONS SEEN THIS MORNING MOVING NORTH IN THE MERIDIONAL FLOW IN THE KANSAS-MISSOURI BORDER REGION. BLOCKING PATTERN ACROSS THE CONUS WILL ENSURE THAT THE CUTOFF LOWS MIGRATION ACROSS THE CENTRAL PORTION OF THE UNITED STATES IS A SLOW ONE...AND THE DISTURBANCES MOVING AROUND ITS PERIPHERY WILL MAKE ACCURATE TEMPERATURE AND/OR PRECIPITATION FORECASTING BEYOND THE IMMEDIATE NEAR TERM RATHER DIFFICULT THROUGH THE WEEKEND...LEAVING CONFIDENCE IN THE FORECAST RATHER LOW AS A WHOLE. THE CUTOFF LOW IS ALREADY SEEN TO BE STACKING ITSELF UP AS SURFACE AND UPPER LEVEL LOW CENTERS ARE ALMOST ANALYZED TO BE LINE UP...AND INDICATIONS ARE AS THE SYSTEM SLOWLY MOVES THROUGH THE PLAINS IT WILL ONLY BECOME MORE BAROTROPIC. SHORT TO MID RANGE MODELS ALL ADVERTISE THIS LOW TAKING ITS TIME TO MOVE EAST OF MISSOURI...WITH THE LATEST FORECAST RUNS COMPLICATING MATERS EVEN MORE BY SUGGESTING THAT ANOTHER SHORTWAVE WILL GET DRAWN INTO ITS CIRCULATION FROM THE CANADIAN PLAINS ONLY TO THEN FUJIWHARA AROUND OVER THE CENTER OF THE NATION THROUGH THE WEEKEND...EXITING INTO THE EASTERN CONUS AT THE BEGINNING OF NEXT WORK WEEK. FOR TODAY AND TONIGHT...EARLY MORNING SHOWERS HAVE MOVED INTO THE KANSAS-MISSOURI BORDER REGION ALONG WITH THE FIRST OF THE TWO UNDULATIONS NOTED PREVIOUSLY. CURRENT MODEL RUNS ADVERTISE THAT STORMS WILL STILL BE PERCOLATING ACROSS OUR AREA AFTER SUNRISE...BUT TIMING BASED ON SATELLITE AND RADAR TRENDS WOULD INDICATE THAT IT WILL LIKELY BE DRY THIS MORNING. THE BETTER POTENTIAL FOR THUNDERSTORMS LOOKS TO WAIT TILL THE EVENING HOURS AS CONVECTION ACTIVATES WELL TO OUR WEST ALONG THE DRYLINE IN THE AFTERNOON...THEN TRIES TO MOVE EASTWARD. HOWEVER...FLOW LATER TODAY SHOULD STEER ANY DEVELOPING STORMS NORTH TO NORTH NORTHEAST...WHICH IS NOT THE MOST FAVORABLE DIRECTION FOR SEEING PRECIPITATION MOVE INTO MISSOURI FROM KANSAS. HAVE LIMITED EVENING LIKELY POPS TO THE NORTHWEST CORNER AS A RESULT...THEN SHOVED THEM EAST ALONG THE IOWA BORDER INTO NORTH CENTRAL AND NORTHEAST MISSOURI AFTER MIDNIGHT AS THE FOCUS OF THE ISENTROPIC LIFT AND DIFFLUENT FLOW ALOFT SHIFTS FARTHER EAST UNDER THE EASTWARD PROGRESS OF THE CUTOFF LOW. SEVERE POTENTIAL FOR TODAY LOOKS VERY LOW OWING TO THE LACK OF SHEAR. OTHERWISE...FEEL THERE IS A LARGE BUST POTENTIAL HERE AS MUCH OF THE PRECIPITATION FORECASTING FOR THE NEXT 24 HOURS...AND THROUGH THE WEEKEND FOR THAT MATTER...ARE KEYED IN ON VERY SUBTLE FEATURES WHICH THE MODELS ARE STRUGGLING TO HANDLE. THURSDAY...THE UPPER LEVEL LOW WILL MOVE IN OVERHEAD WITH THE STEEPENING OF LAPSE RATES WILL RESULTING IN STILL MORE CONVECTION. MARGINALLY BETTER SHEAR...BUT STILL MARGINAL...WILL MOVE INTO THE REGION ALONG WITH THE CUTOFF LOW. INSTABILITY IS ADVERTISED TO BE RATHER GOOD BY THURSDAY AFTERNOON TO THE EAST OF THE LOW CENTER AS MUCAPE VALUES OF 3000+ J/KG ARE NOTED IN SEVERAL DIFFERENT MODEL SOLUTIONS...WHICH COULD BE A BIT HIGH GIVEN THE AMOUNT OF CLOUD COVER THAT COULD BE COVERING THE REGION. SO...WHILE SEVERE WEATHER CAN NOT BE EXCLUDED FROM THURSDAY STORMY FORECAST...THE MARGINAL SHEAR AND QUESTIONS ABOUT HOW MUCH INSTABILITY IS AVAILABLE ALL SPEAK TO THE POTENTIAL BEING LOW...BUT NOT ZERO...AT THIS TIME. FRIDAY AND THROUGH THE WEEKEND...THE INITIALLY DEFINED CUTOFF LOW WILL BE SHIFTING EAST OF MISSOURI...BUT IS EXPECTED TO THEN PICK UP A SHORTWAVE FROM THE CANADIAN PLAINS. THIS WOULD EFFECTIVELY SLOW THE EASTWARD PROGRESS OF THE ENTIRE SYSTEM...WHICH SHOULD A) KEEP TEMPERATURES COOL THROUGH THE WEEKEND -WITH HIGHS MAYBE ONLY IN THE 60S- AND B) KEEP AT LEAST A MARGINAL POTENTIAL FOR RAIN ACROSS THE REGION INTO AT LEAST SUNDAY. STILL THINK THAT MONDAY AND BEYOND WILL BE DRY GIVEN THAT A RIDGE WILL BE STARTING TO REPLACE THE CUTOFF LOW ACROSS THE PLAINS AS THE OVERALL BLOCKING PATTERN REMAINS IN PLACE. CUTTER && .AVIATION... DUAL SHORTWAVE LOBE STRETCH FROM OMAHA TO JUST EAST OF KANSAS CITY WILL CONTINUE TO DRIVE WEAKLY FORCED ELEVATED CONVECTION MAINLY EAST OF THE TERMINALS THIS MORNING...ALTHOUGH A FEW SHOWERS/STORMS COULD CLIP KMKC OVER THE NEXT 1-2 HOURS. OTHERWISE...VFR CEILINGS WILL PREVAIL THROUGH THE AFTERNOON WITH SUNSHINE EXPECTED TO INCREASE IN THE WAKE OF THE CURRENTLY PASSING WAVES...WITH AN INCREASE OF VFR CUMULUS THIS AFTERNOON. PRECIPITATION STILL AN UNCERTAINTY OTHERWISE DURING THE 24 HOUR PERIOD AS THE PRIMARY DRIVE ALONG THE DRYLINE WILL NOT REACH THE AREA...LEAVING SUBTLE WARM ADVECTION INDUCING WAVES THIS AFTERNOON/EVENING. DUE TO THE DEEPENING CYCLONE UPSTREAM...HAVE BACKED WINDS MORE SOUTHEASTERLY TODAY THAN OFFERED BY THE OBJECTIVE GUIDANCE...AND STILL EXPECT SOME PERIOD OF MINOR GUSTINESS THIS AFTERNOON. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, May 11, 7:35 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 735 AM CDT WED MAY 11 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 735 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A NARROW BAND OF THUNDERSTORMS WERE DEVELOPING IN NORTH CENTRAL MISSOURI THIS MORNING. A FEW STORMS MAY BECOME MARGINALLY SEVERE THIS MORNING WITH LARGE HAIL THE PRIMARY THREAT. THE SEVERE THREAT AREA IS GENERALLY EAST OF A LINE FROM PRINCETON TO KINGSTON. OTHERWISE...THUNDERSTORM CHANCES WILL INCREASE TODAY AND TONIGHT AS A STORM SYSTEM EJECTS INTO THE PLAINS. THE HIGHEST CHANCES FOR SEVERE WEATHER ARE EXPECTED TO STAY WEST OF THE REGION...MAINLY ACROSS CENTRAL KANSAS AND WESTERN OKLAHOMA. HOWEVER...A FEW STORMS MAY APPROACH SEVERE LIMITS AS THEY MOVE INTO PARTS OF EASTERN KANSAS AND WESTERN MISSOURI LATE IN THE DAY OR THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AS THE UPPER LEVEL SYSTEM MOVES OVER THE REGION. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE... ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. STAY TUNED FOR LATER OUTLOOKS AS DETAILS BECOME MORE CLEAR FOR THIS ACTIVE PERIOD. LASTLY...THE THREAT OF MORE STORMS WILL PERSIST THROUGH FRIDAY AND INTO THE WEEKEND AS THE UPPER LEVEL SYSTEM MOVES EAST OF MISSOURI...BUT SEVERE WEATHER OR FLOODING RAINS ARE NOT EXPECTED AT THIS TIME WITH ANY OF THE ACTIVITY THAT OCCURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING BUT MIGHT BE NEEDED IN EXTREME NORTHEASTERN KANSAS AND NORTHWEST MISSOURI THIS EVENING...ALONG AND NORTH OF ATCHISON CITY TO BETHANY LINE. DB
In the hours before
Special weather statement, May 11, 7:13 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 AM CDT WED MAY 11 2011
MOZ014-022-023-111245-
CALDWELL MO-DAVIESS MO-LIVINGSTON MO-
713 AM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIVINGSTON...
SOUTHEASTERN DAVIESS AND EASTERN CALDWELL COUNTIES UNTIL 745 AM
CDT...
AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRECKENRIDGE...OR 10 MILES EAST OF
HAMILTON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CHILLICOTHE...BRECKENRIDGE...UTICA...JAMESPORT...DAWN...
MOORESVILLE...LOCK SPRINGS AND SPRING HILL.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4001 9376 3996 9376 3996 9364 3986 9340
3961 9369 3961 9376 3955 9376 3954 9378
3966 9402 4006 9386
TIME...MOT...LOC 1213Z 207DEG 23KT 3971 9382
CUTTERThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:13 AM CDT | Special Weather Statement | EAX | Caldwell, Livingston | 32 min |
| May 11, 8:02 AM CDT | Special Weather Statement | EAX | Mercer | 43 min |
| May 11, 11:15 AM CDT | Special Weather Statement | EAX | Macon | 45 min |
| May 11, 12:00 PM CDT | Special Weather Statement | EAX | Adair, Schuyler | 45 min |
| May 11, 2:01 PM CDT | Special Weather Statement | EAX | Mercer | 29 min |
| May 11, 2:14 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 31 min |
| May 11, 2:32 PM CDT | Special Weather Statement | EAX | Atchison | 28 min |
| May 11, 3:41 PM CDT | Special Weather Statement | EAX | Mercer | 34 min |
| May 11, 3:45 PM CDT | Special Weather Statement | EAX | DeKalb | 30 min |
| May 11, 3:53 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 37 min |
| May 11, 3:55 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb, Gentry | 35 min |
| May 11, 4:30 PM CDT | Special Weather Statement | EAX | Nodaway | 30 min |
| May 11, 4:53 PM CDT | Special Weather Statement | EAX | Worth | 37 min |
| May 11, 5:34 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 26 min |
| May 11, 5:39 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 21 min |
| May 11, 6:10 PM CDT | Special Weather Statement | EAX | Harrison | 50 min |
| May 11, 6:12 PM CDT | Special Weather Statement | EAX | Sullivan | 33 min |
| May 11, 6:53 PM CDT | Special Weather Statement | EAX | Adair | 37 min |
| May 11, 6:56 PM CDT | Special Weather Statement | EAX | Putnam | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.